Wisconsin, 2014

Drought in Wisconsin, February 1 to 25, 2014

February 1 to 25, 2014 · NWS ARX · 3 events in 3 counties and zones

The severe drought, that had persisted across the northern portions of Buffalo and Trempealeau Counties into the northwest corner of Jackson County, ended in late February. Enough moisture from the snow that fell over the winter was able to work into the ground and began recharging the soil moisture.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

The severe drought, that had persisted across the northern portions of Buffalo and Trempealeau Counties into the northwest corner of Jackson County, ended in late February. Enough moisture from the snow that fell over the winter was able to work into the ground and began recharging the soil moisture.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 31, 10:00 PM CST, 2 hours earlier.

Area forecast discussion, Jan 31, 10:00 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1000 PM CST FRI JAN 31 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 334 PM CST FRI JAN 31 2014

AT 3 PM...A 1024 MB HIGH WAS CENTERED OVER LA CROSSE. SUBSIDENCE
ASSOCIATED WITH THIS HIGH WAS KEEPING SKIES MAINLY SUNNY NORTH OF
INTERSTATE 90. FURTHER SOUTH TOWARD THE IOWA AND MISSOURI
BORDER...600 TO 500 MB FRONTOGENESIS WAS PRODUCING A BAND OF SNOW.

FROM LATE TONIGHT INTO SATURDAY MORNING...BOTH THE 31.12Z AND
31.18Z MODELS...CONTINUE TO SHOW THAT THIS FRONTOGENETIC BAND WILL
MOVE NORTH ACROSS IOWA THIS EVENING AND MOVE INTO SOUTHWEST
WISCONSIN BY MIDNIGHT. AS THIS OCCURS...SNOW WILL MOVE NORTHWARD
IN THE SOUTHERN PORTIONS OF GRANT COUNTY. AS A THE 850 MB LOW
MOVES NORTHEAST OUT OF KANSAS...THE BAND OF FRONTOGENESIS SHIFTS
TO MORE OF A SOUTHWEST TO NORTHEAST ORIENTATION FROM KANSAS INTO
LOWER MICHIGAN BY NOON SATURDAY. IN ADDITION...THE FRONTOGENESIS
DRAMATICALLY DEEPENS /900 T0 500 MB/ OVER THIS SAME AREA. IN
ADDITION...THE LIFT ACROSS SOUTHERN WISCONSIN...SOUTHERN AND
EASTERN IOWA...AND NORTHERN ILLINOIS AS THE UPPER LEVEL DIVERGENCE
INCREASES IN THE LEFT EXIT REGION OF A 130 KNOT 250 MB JET. THIS
WILL GREATLY ENHANCE THE SNOW RATES ACROSS THIS AREA. 31.09Z SPC
SREF SHOWS ENHANCING PROBABILITIES FOR 1 INCH SNOW RATES FROM
KANSAS CITY TO CHICAGO BETWEEN 01.09Z AND 01.18Z. WHILE THE CENTER
OF THESE HIGHEST PROBABILITIES ARE SOUTH OF GRANT COUNTY...
SOME NEGATIVE EPV BETWEEN 600 AND 500 MB MAY LEAD TO SOME BANDING
ACROSS THE COUNTY WHICH WOULD GREATLY ENHANCE THE SNOW RATES.
WHILE THERE WILL BE BANDING...THE BUFKIT SOUNDINGS CONTINUE TO
SHOW THAT THERE WILL BE A LACK DENDRITES WITH THIS EVENT.

OVER THE PAST 4 MODEL RUNS...PRECIPITATION AMOUNTS HAVE BEEN
CONSISTENTLY IN THE 0.25 TO 0.30 INCH RANGE. WITH SNOW TO LIQUID
RATIOS RUNNING 13-17 TO 1...SNOW TOTALS WILL RANGE FROM 3 TO 5
INCHES ACROSS GRANT COUNTY AND 1 TO 3 INCHES SOUTH OF AN AUSTIN
MINNESOTA TO NEILLSVILLE WISCONSIN LINE.

ON SATURDAY AFTERNOON...THERE IS SOME INCONSISTENCY SHOWING UP IN
THE MODELS. THE GFS...GEM...AND ECMWF ARE ALREADY SHOWING SUBSIDENCE
ACROSS THE AREA. MEANWHILE THE NAM...NMM...AND ARW ARE CONTINUING
TO SHOW OMEGA IN THE AFTERNOON. THIS IS ASSOCIATED WITH THE WAVE
IN THE NORTHERN STREAM. DUE TO THE DIFFERENCES...LINGERED A 20 TO
50 PERCENT PRECIPITATION CHANCE INTO THE MID AFTERNOON.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 334 PM CST FRI JAN 31 2014

ON SATURDAY NIGHT...AN ARCTIC HIGH PRESSURE SYSTEM WILL BUILD
ACROSS THE REGION. THIS HIGH WILL THEN LINGER ACROSS THE AREA
THROUGH SUNDAY NIGHT. LOW TEMPERATURES ON BOTH SATURDAY NIGHT AND
SUNDAY NIGHT WILL RANGE FROM 0 TO 15 BELOW. THE COMBINATION OF
THESE TEMPERATURES AND WIND SPEED AROUND 5 TO 10 KNOTS WILL
PRODUCE WIND CHILLS RANGING FROM 15 TO 30 BELOW. WE WILL LIKELY
NEED A WIND CHILL ADVISORY ACROSS OUR WEST AND NORTH ON SATURDAY
NIGHT...AND ACROSS OUR EAST ON SUNDAY NIGHT.

FROM MONDAY NIGHT INTO TUESDAY NIGHT...THE 31.12Z MODELS CONTINUE
TO SHOW THAT A STRONG SHORT WAVE IN THE SOUTHERN STREAM WILL MOVE
FROM THE SOUTHERN PLAINS INTO THE SOUTHERN GREAT LAKES. THE
DEFORMATION BAND ASSOCIATED WITH THIS SYSTEM CONTINUES TO MOVES
NORTHEAST THROUGH THE CENTRAL AND UPPER MISSISSIPPI RIVER VALLEY.
HOWEVER THE NORTHWEST EXTENT OF THIS PRECIPITATION IS STILL IN
QUESTION. THE ECMWF HAS ITS HEAVY SNOW FALLING ALONG THE SAME
TRACK AS THE SYSTEM WHICH MOVES THROUGH THE AREA TONIGHT AND
SATURDAY. MEANWHILE THE GFS AND GEM HAS SNOW ACROSS THE ENTIRE
FORECAST AREA. IF THE GFS PRECIPITATION AMOUNTS ARE CORRECT...WE
WOULD EVEN NEED A SNOW ADVISORY. WITH THERE STILL BEING
INCONSISTENCIES IN THE MODELS STAYED WITH THE MODEL CONSENSUS.

TOWARD THE END OF NEXT WEEK...BOTH THE GFS AND ECMWF CONTINUE TO
SHOW SOME THE WARM STRATOSPHERIC AIR /30 TO 100 MB/ CURRENTLY
OVER ASIA WILL SHIFT EAST TOWARD ALASKA AND WESTERN CANADA. AT THE
SAME TIME...THERE WILL BE A SUDDEN STRATOSPHERIC WARMING EVENT
DEVELOPING BETWEEN 10 AND 50 MB OVER GREENLAND AND WESTERN EUROPE.
THIS WILL DRAMATICALLY INCREASE RIDGE IN THIS AREA. THIS
ULTIMATELY SPLITS THE POLAR VORTEX INTO 2 AREAS /GOING FROM A
WAVE 1 PATTERN TO A WAVE 2 PATTERN/. ONE PIECE ENDS UP OVER
EASTERN ONTARIO AND QUEBEC AND OTHER ENDS UP OVER EURASIA. AS THIS
OCCURS...THE SPLIT FLOW PATTERN OVER NORTH AMERICA WILL COME TO AN
END AND A BROAD TROUGH WILL DEVELOP ACROSS MUCH EASTERN CANADA AND
THE UNITED STATES. FORTUNATELY AT THIS TIME...THE COLDEST AIR
ASSOCIATED WITH THE POLAR VORTEX IS LOCATED NORTHEAST OF THE
FORECAST AREA...SO WE WILL NOT BE AS COLD AS WE COULD BE.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1000 PM CST FRI JAN 31 2014

VFR CLOUDS ARE SPREADING INTO THE TAF SITES FROM THE SOUTHWEST.
THESE ARE AHEAD OF A STORM SYSTEM OVER THE CENTRAL PLAINS...WHICH
IS EXPECTED TO HEAD INTO LAKE ERIE SATURDAY NIGHT. AS THE SYSTEM
CROSSES ILLINOIS DURING THE MORNING...BOTH TAF SITES SHOULD SEE
SOME SNOW ROLL IN. VISIBILITIES ARE LIKELY TO DROP TO IFR QUICKLY
ONCE THE SNOW STARTS...BETWEEN 13-15Z. CEILINGS WILL DROP TO MVFR
QUICKLY AS WELL. THE SNOW LOOKS BRIEF...THOUGH...WITH THE TAF
SITES ON THE NORTHWEST EDGE OF THE SYSTEM. BY 19-20Z...THE SNOW
IS EXPECTED TO BE DONE...WITH ACCUMULATIONS PERHAPS UP TO 1 INCH.
VISIBILITIES WILL CLIMB QUICKLY TO VFR ONCE THE SNOW ENDS...WHILE
CEILINGS HOLD MVFR. CEILINGS DO NOT LOOK TO REACH VFR UNTIL LATE
IN THE EVENING WHEN DRIER ARCTIC AIR FLOWS INTO THE TAF SITES.
NORTHWEST WINDS INCREASE DURING THE LATE AFTERNOON AND EVENING
HOURS WILL SIGNAL THE ARCTIC AIR FLOWING IN...TOPPING OUT IN THE
10-15 KT RANGE. A FEW HIGHER GUSTS ARE POSSIBLE AT RST TOO.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY UNTIL 6 PM CST SATURDAY FOR WIZ061.

MN...NONE.
IA...NONE.
&&

SHORT TERM...BOYNE
LONG TERM...BOYNE
AVIATION...AJ
Hazardous weather outlook, Jan 31, 11:07 AM CST, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1107 AM CST FRI JAN 31 2014

MNZ079-086>088-WIZ017-029-032>034-011200-
WABASHA-DODGE-OLMSTED-WINONA-TAYLOR-CLARK-BUFFALO-TREMPEALEAU-
JACKSON-
1107 AM CST FRI JAN 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA AND WESTERN INTO NORTH CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIND CHILL VALUES OF 15 TO 25 BELOW ARE EXPECTED SUNDAY
MORNING...SUNDAY NIGHT...WEDNESDAY MORNING...AND LATE WEDNESDAY
NIGHT INTO THURSDAY MORNING.

MINOR SNOWFALL ACCUMULATIONS ARE POSSIBLE TUESDAY INTO TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008>011-018-019-029-030-MNZ094>096-WIZ041>044-053>055-011200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-MOWER-FILLMORE-HOUSTON-LA CROSSE-MONROE-JUNEAU-ADAMS-
VERNON-CRAWFORD-RICHLAND-
1107 AM CST FRI JAN 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT SNOW WILL DEVELOP TONIGHT INTO SATURDAY MORNING. SNOWFALL
OF AN INCH OR LESS WILL FALL BY DAYBREAK SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LIGHT SNOW WILL CONTINUE TO FALL SATURDAY MORNING AND IS EXPECTED
TO END SATURDAY AFTERNOON. PLAN ON A TOTAL OF 1 TO 3 INCHES OF
ACCUMULATION.

WIND CHILL VALUES OF 15 TO 25 BELOW ARE EXPECTED SUNDAY
MORNING...SUNDAY NIGHT...WEDNESDAY MORNING...AND LATE WEDNESDAY
NIGHT INTO THURSDAY MORNING.

MINOR SNOWFALL ACCUMULATIONS ARE POSSIBLE TUESDAY INTO TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE APPRECIATED TONIGHT AND SATURDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ061-011200-
GRANT-
1107 AM CST FRI JAN 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY BEGINS AT MIDNIGHT AND GOES THROUGH
DAYBREAK SATURDAY MORNING. LIGHT SNOW WILL DEVELOP TONIGHT WITH AN
INCH OR LESS EXPECTED BY DAYBREAK SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LIGHT TO MODERATE SNOW WILL CONTINUE TO FALL SATURDAY MORNING AND
IS EXPECTED TO END SATURDAY AFTERNOON. PLAN ON A TOTAL OF 3 TO 5
INCHES OF ACCUMULATION.

WIND CHILL VALUES OF 15 TO 25 BELOW ARE EXPECTED SUNDAY
MORNING...SUNDAY NIGHT...WEDNESDAY MORNING...AND LATE WEDNESDAY
NIGHT INTO THURSDAY MORNING.

MINOR SNOWFALL ACCUMULATIONS ARE POSSIBLE TUESDAY INTO TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE APPRECIATED TONIGHT AND SATURDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WETENKAMP/HALBACH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Buffalo

When
February 1, 12:00 AM CST to February 25, 6:00 AM CST
Where
Buffalo forecast zone
Reported by
Drought Monitor
Coordinates
44.380, -91.754 (the zone’s center; the record gives no point)

The severe drought across northern Buffalo County ended in late February. Enough moisture from the snow that fell over the winter was able to work into the ground and began recharging the soil moisture.

Drought, Jackson

When
February 1, 12:00 AM CST to February 25, 6:00 AM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
44.319, -90.805 (the zone’s center; the record gives no point)

The severe drought across northwest corner of Jackson County ended in late February. Enough moisture from the snow that fell over the winter was able to work into the ground and began recharging the soil moisture.

Drought, Trempealeau

When
February 1, 12:00 AM CST to February 25, 6:00 AM CST
Where
Trempealeau forecast zone
Reported by
Drought Monitor
Coordinates
44.304, -91.358 (the zone’s center; the record gives no point)

The severe drought across northern Trempealeau County ended in late February. Enough moisture from the snow that fell over the winter was able to work into the ground and began recharging the soil moisture.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495592, 495593, 495595.